Washington, 2013

Wildfire in Washington, July 20 to 21, 2013

July 20 to 21, 2013 · NWS OTX · 1 event in 1 county or zone

Much of the month of July was warmer and drier than normal. Only a trace of rainfall had been recorded in Spokane from June 30th through July 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Much of the month of July was warmer and drier than normal. Only a trace of rainfall had been recorded in Spokane from June 30th through July 20th. Fuels across the area quickly dried out and became receptive to fire spread. Breezy southwesterly winds and critically low relative humidities in the single digits set up the ingredients for rapid fire spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 20, 3:20 PM PST, 40 minutes earlier.

Area forecast discussion, Jul 20, 3:20 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT Sat Jul 20 2013

.SYNOPSIS...
A hot and dry weather pattern is expected over the Inland
Northwest through Wednesday. Some of the warmest weather of the
summer is expected the next several days with an abundance of
sunshine. The arrival of a cold front Wednesday night into
Thursday should bring our temperatures closer to average, and the
seasonal temperature will likely persist into next weekend.

&&

.DISCUSSION...
Tonight through Tuesday...The main weather story is the hot and dry
conditions that will remain over the Inland Northwest through at
least mid-week. The region will be under the influence of a flat
ridge of high pressure. A weak shortwave impulse will roll through
the ridge Sunday evening into Monday but dry westerly flow will keep
precipitation well to our north. The ripples in the height fields
will allow temperatures to fluctuate just a couple degrees cooler
Sunday and Monday over today's readings, then rebound again on
Tuesday but we are really only talking about 2 to 3 degrees one way
or the other. Daytime temperatures in general will remain about 5
degrees above seasonal normals, mainly in the 90s. Overnight
temperatures will be warm, with the thermal belts above the
inversion being the warmest with lows in the mid 60s to low 70s.

Our main weather concern will be breezy Cascade gap winds,
especially in the Kittitas Valley where elevated winds will combine
with low relative humidity to produce critical fire weather
conditions. A Red Flag Warning has been extended through 8 pm Sunday
for Fire Zone 676. Model soundings indicate that the shallow marine
layer evident on local RAOBs will not be deepening much above
2500-3000 ft MSL so RH recoveries will be fair at best during the
overnight hours while winds will remain elevated. These conditions
will also affect the Wenatchee valley, Waterville Plateau and Moses
Lake area, Fire Zones 677 and the western portion of 673. The area
for the Red Flag Warning has been extended to include these zones
through 8 pm this evening. /Kelch

Tuesday night to Saturday: Mostly dry, warm weather. Tuesday night to
Wednesday the ridge shifts east; a wave passes SE WA/central ID.
With the best moisture above 650 mb and little instability the t-storm
threat is small. Yet expect a few more clouds. Low pressure migrates
into BC by week's end. Impulses pivoting around it cross north
WA/ID. Models disagree over the details. Little moisture/instability
keeps showers out of the forecast. Yet some high clouds increase, with
occasional breeziness. A relative cool-down is forecast toward week's
end as low pressure continues to push into BC. /J. Cote'

&&

.AVIATION...
00Z TAFS...Dry conditions will result in clear conditions through
Sunday afternoon. Winds will be a bit breezy through the Cascade
gaps this evening, which will include out into KEAT with gusts up to
25 to 30 mph possible from the northwest. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  91  60  90  62  91 /   0   0   0   0   0   0
Coeur d'Alene  57  90  57  88  58  90 /   0   0   0   0   0   0
Pullman        50  90  52  89  54  90 /   0   0   0   0   0   0
Lewiston       62  98  63  97  64  99 /   0   0   0   0   0   0
Colville       55  93  56  94  56  96 /   0   0   0   0   0   0
Sandpoint      51  87  52  88  53  89 /   0   0   0   0   0   0
Kellogg        56  88  56  88  57  90 /   0   0   0   0   0   0
Moses Lake     60  96  60  96  61  96 /   0   0   0   0   0   0
Wenatchee      66  94  63  94  63  95 /   0   0   0   0   0   0
Omak           60  95  60  96  60  98 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT Sunday for East Washington
     Central Cascade Valleys (Zone 677)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington South Central
     Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 20, 5:21 AM PST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PDT SAT JUL 20 2013

IDZ001>004-026-027-WAZ031>038-041>044-211330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Spokane Area

When
July 20, 4:00 PM PST to July 21, 7:00 PM PST
Where
Spokane Area forecast zone
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A brush wire burned twelve to thirteen acres on the West Plains of Spokane County. The fire started near a mobile home park near Airway Heights and moved east. The fire jumped across Spotted Road and stopped at Cheatham Road. Three outbuildings and one abandoned car were burned. The time of when the fire started and was put out and damage costs associated with the fire were estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460673.